South Carolina, 2008Flash Flooding in South Carolina, August 25, 2008
August 25, 2008 · NWS CAE · 2 events in 2 counties and zones
Rainfall amounts of 2 to 4 inches produced some localized flash flood ing in Richland and Lexington counties, temporarily closing some roads.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rainfall amounts of 2 to 4 inches produced some localized flash flood ing in Richland and Lexington counties, temporarily closing some roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 25, 1:55 PM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 25, 1:55 PM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
255 PM EDT MON AUG 25 2008
.SYNOPSIS...
REMNANTS OF TROPICAL DEPRESSION FAY WILL MOVE TOWARDS THE AREA
OVERNIGHT AND TUESDAY...RESULTING IN MOSTLY CLOUDY SKIES AND
INCREASING CHANCES FOR RAIN THROUGH MIDWEEK. CONDITIONS IMPROVE BY
THURSDAY AS THE REMNANTS OF FAY LIFT NORTH OF THE AREA.
&&
.NEAR TERM /THROUGH TONIGHT/...
LATEST SATELLITE IMAGERY SHOWING PLENTY OF BREAKS IN THE CLOUDS
OVER THE MIDLANDS WITH A SIGNIFICANT BAND OF CLOUDS MOVING THROUGH
CENTRAL GEORGIA. REGIONAL RADAR SHOWS LARGE CLUSTER OF SHOWERS AND
THUNDERSTORMS ACROSS EASTERN COUNTIES INTO THE COASTAL PLAIN.
THERE ARE MORE SHOWERS DEVELOPING ACROSS SOUTHERN GEORGIA ALONG AN
OUTER BAND WHICH WILL MOVE NORTH LATE THIS AFTERNOON AND EVENING.
HAVE GONE WITH LIKELY POPS IN THE EAST FOR AFTERNOON CONVECTION
AND ACROSS THE CENTRAL SAVANNAH RIVER AREA THIS EVENING...WITH
THOSE HIGHER CHANCES SHIFTING TO THE WESTERN FORECAST AREA
OVERNIGHT. THE BEST FORCING AND DEEPER MOISTURE WILL SHIFT
NORTHWARD FROM THE GULF COAST AND TRACK THROUGH THE UPSTATE
OVERNIGHT. THE BEST PRECIPITATION AMOUNTS SHOULD BE WEST OF THE
AREA BUT MEASURABLE PRECIPITATION IS EXPECTED AND WILL CONTINUE
WITH CATEGORICAL POPS IN THE WESTERN COUNTIES. WENT ABOVE MOS FOR
OVERNIGHT LOWS WITH THE THINKING THAT CLOUDS WILL KEEP
TEMPERATURES UP OVERNIGHT...SIMILAR TO LAST COUPLE OF MORNINGS.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
DEEP MOISTURE ASSOCIATED WITH THE REMNANTS OF FAY WILL MOVE INTO THE
AREA TUESDAY AND WEDNESDAY WHILE THE ACTUAL CIRCULATION REMAINS TO
THE WEST. MODELS ARE IN GOOD AGREEMENT WITH THE MASS FIELDS AND THE
MAIN DIFFERENCE IS IN TIMING AND THE MOISTURE FEED AHEAD OF THE
SYSTEM. THE GFS IS MORE PROGRESSIVE AND LIFTS THE LOW WEST OF THE
MOUNTAINS TUESDAY NIGHT AND THEN QUICKLY LIFTS IT INTO THE OHIO
VALLEY BY WEDNESDAY...AS IT IS PICKED UP BY BY THE TROUGH MOVING
ACROSS THE UPPER MIDWEST. THE NAM IS A BIT SLOWER BUT ALSO TAKES
THE SURFACE LOW WEST OF THE MOUNTAINS BUT LEAVES MORE OF AN UPPER
TROUGH OVER THE SOUTHEAST COMPARED TO THE GFS AND KEEPS DEEPER
MOISTURE OVER THE AREA LONGER.
PRECIPITABLE WATER VALUES WILL REMAIN OVER 2 INCHES THROUGH THIS
PERIOD WHICH WILL ALLOW FOR HEAVY RAIN AT TIMES...ESPECIALLY IF
THERE IS ANY TRAINING OF CELLS. THE GFS SHOWS 850H WINDS OF 20-30
KNOTS MOVING IN BY TUESDAY AFTERNOON THROUGH WEDNESDAY WHICH WOULD
PROVIDE BETTER MOISTURE INFLUX AND YIELD HIGHER PRECIPITATION TOTALS
COMPARED TO THE NAM WHICH KEEPS THESE STRONGER WINDS AND PRECIP IN
THE UPSTATE. FEEL THE BEST QPF WILL BE TO OUR NORTHWEST AIDED BY
UPSLOPE FLOW...BUT WILL CONTINUE WITH HIGH POPS AS WE SHOULD
CERTAINLY SEE MEASURABLE RAINFALL. WILL CONTINUE TO ADVERTISE
COOLER MAX TEMPS TUESDAY WITH CLOUDS AND PRECIPITATION
EXPECTED...WITH A GRADUAL WARMING TREND TOWARDS THE END OF THE WEEK.
LEANING TOWARD THE MORE PROGRESSIVE GFS AND WILL BE OPTIMISTIC WITH
IMPROVED SKY COVER...LOWER POPS AND WARMER TEMPERATURES BY THURSDAY.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
THE EXTENDED FORECAST LOOKS TO BE A BIT DRIER THAN THE SHORTER TERM
AND WILL BE CHARACTERIZED BY A COUPLE OF WEAK FRONTS PUSHING INTO
THE AREA AND BECOMING STALLED OUT. MEDIUM RANGE MODELS ARE IN FAIR
AGREEMENT WITH THIS SCENARIO. A STALLED FRONTAL BOUNDARY ON FRIDAY
UNDER WEAK TROFINESS ALOFT WILL KEEP LOW CHANCE POPS IN THE
FORECAST FRIDAY AND SATURDAY...MAINLY IN THE EASTERN FORECAST AREA.
ANOTHER FRONTAL BOUNDARY MOVES INTO THE AREA BY SUNDAY AND BECOMES
STALLED OUT AS UPPER HEIGHTS BUILD OVER THE OHIO VALLEY AND
SOUTHEASTERN STATES. WILL PROBABLY HAVE TO HOLD ON TO SOME LOW POPS
WITH THIS BOUNDARY IN THE VICINITY. TEMPERATURES WILL GENERALLY BE
NEAR NORMAL THROUGH THE PERIOD AND WARM A BIT ABOVE NORMAL BY DAY 7
WITH THE UPPER RIDGE BUILDING.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
MOISTURE ON EAST SIDE OF REMNANTS OF TROPICAL DEPRESSION FAY WILL
CONTINUE TO MOVE NORTH OVER THE AREA THIS AFTERNOON AND TONIGHT.
HIGH PWS 2.1-2.2 INCHES WITH LOW CAPE ENVIRONMENT. PLENTY OF
SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. CAE 88D ALREADY
SHOWING SHOWERS AND SOME THUNDERSTORMS POPPING UP. SOME STORM TOPS
ALREADY 40 KFT ON CAE 88D. TREND EXPECTED TO CONTINUE THIS
AFTERNOON AND OVERNIGHT. SOME LOW LEVEL DIRECTIONAL WIND SHEAR
00Z-06Z TONIGHT BUT WINDS ARE LIGHT AT 10-15 KT SO NO SIGNIFICANT
PROBLEMS AS FAR AS SEVERE WEATHER IS CONCERNED.
INITIAL VFR CONDITIONS SHOULD GIVE WAY TO WIDESPREAD MVFR
CONDITIONS BY 00Z WITH CIGS 2-3 KFT VSBYS 4-5 MILES IN SHOWERS AND
THUNDERSTORMS. MVFR CONDITIONS REMAIN THROUGH 08Z.
08Z-16Z WIDESPREAD IFR CONDITIONS EXPECTED AS DEEP TROPICAL
MOISTURE WILL REMAIN TUESDAY MORNING. IFR CIGS 0.4-0.8 KFT AND
VSBYS 2-3 MILES IN RAIN AND FOG.
AFTER 16Z TUESDAY...CONDITIONS GRADUALLY IMPROVE TO MVFR AS DEEP
MOISTURE FINALLY PUSHES NORTH AND OUT OF AREA. MAINLY MVFR CIGS
2-3 KFT. VSBYS GENERALLY 6 MILES OR BETTER IN LIGHT RAIN.
EXTENDED PERIOD...WIDESPREAD IFR OR MVFR CONDITIONS MAY OCCUR
TUESDAY AFTERNOON THROUGH WEDNESDAY BECAUSE OF THE HIGH MOISTURE
ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM FAY.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
SYNOPSIS...HC
NEAR TERM...HC
SHORT TERM...HC
LONG TERM...HC
AVIATION...TTH
Hazardous weather outlook, Aug 25, 4:16 AM EST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
516 AM EDT MON AUG 25 2008
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-260930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
516 AM EDT MON AUG 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SOME OF THE SHOWERS OR THUNDERSTORMS THIS AFTERNOON AND TONIGHT
MAY CONTAIN VERY HEAVY RAIN. SOME FLOODING IN POOR-DRAINAGE AREAS
MAY OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 25, 2:33 PM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
333 PM EDT MON AUG 25 2008
GAZ063-064-252030-
COLUMBIA-MCDUFFIE-
333 PM EDT MON AUG 25 2008
...A STRONG THUNDERSTORM WAS AFFECTING COLUMBIA AND MCDUFFIE
COUNTIES...
AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF THOMSON...MOVING NORTHEAST AT 6
MPH.
THIS STORM IS EXPECTED TO AFFECT RURAL AREAS OF BOTH COLUMBIA AND
MCDUFFIE COUNTIES. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED
WITH THIS STORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
TTH
Special weather statement, Aug 25, 5:49 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
649 PM EDT MON AUG 25 2008
SCZ021-027-028-037-252330-
CALHOUN-FAIRFIELD-LEXINGTON-RICHLAND-
649 PM EDT MON AUG 25 2008
...STRONG THUNDERSTORMS WERE AFFECTING CALHOUN...FAIRFIELD...
LEXINGTON AND RICHLAND COUNTIES...
AT 644 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM THE GREATER LAKE MURRAY AND IRMO VICINITY...SOUTH TO
7 MILES SOUTH OF RED BANK...TO 10 MILES SOUTHEAST OF GASTON.
THE ACTIVITY WAS MOVING TO THE NORTHEAST AT 20 MPH.
PEOPLE IN THE GREATER COLUMBIA...LEXINGTON...IRMO...CHAPIN...GASTON
REGION SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Flash Flood, Lexington
- When
- August 25, 6:30 PM EST to 8:00 PM EST
- Where
- Lexington County, 3 mi SW of Irmo to 5 mi NW of Irmo
- Cause
- Heavy Rain / Tropical System
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.049, -81.217
Sheriff and public reported flash flooding across several roads with water up to 3 feet deep closing roadways. Some vehicles were stalled but no occupants were trapped. Spotters reported 2 to 4 inches of rain within a 1 to 2 hour period from the remnants of Tropical Storm Fay.
Flash Flood, Richland
- When
- August 25, 6:30 PM EST to 8:00 PM EST
- Where
- Richland County, 7 mi NNE of Columbia to 2 mi NE of Ballentine
- Cause
- Heavy Rain / Tropical System
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.094, -80.973
Sheriff and public reported flash flooding across several roads with water up to 3 feet deep closing roadways. Some vehicles were stalled but no occupants were trapped. Spotters reported 2 to 4 inches of rain within a 1 to 2 hour period from the remnants of Tropical Storm Fay.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Idaho, August 25, 20081 death · $5.0 million · 54 kt wind · 3 events
- Flash Flood in Arizona, August 25, 20081 death · $50,000 · 1 event
- Flash Flooding and Hail in California, August 25, 20081 death · $10,000 · 0.88 in hail · 3 events
- Flash Flood and Hail in Arizona, August 25, 2008$2.0 million · 1.75 in hail · 3 events
- Damaging Wind in Arizona, August 25, 2008$1.0 million · 58 kt wind · 1 event
- Tornadoes and Damaging Wind in Alabama, August 25, 2008$155,000 · EF1 · 3 events
- Damaging Wind in California, August 25, 2008$500,000 · 60 kt wind · 1 event
- Flash Flood and Hail in Colorado, August 25 to 26, 2008$75,000 · 1 in hail · 5 events
- Damaging Wind in Georgia, August 25, 2008$25,000 · 50 kt wind · 4 events
- Flash Flooding in Tennessee, August 25, 2008$20,000 · 7 events
- Flash Flooding in Alabama, August 25, 2008$22,000 · 3 events
- Heavy Rain in Kansas, August 25, 200812 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119402, 119408.